North Dakota, 2012

High Wind in North Dakota, March 27, 2012

March 27, 2012 · NWS FGF · 1 event in 1 county or zone

Gusty southeast winds stayed up during the early morning hours of the 27th, ahead of an area of surface low pressure over western North Dakota. One stronger wind gust produced damage over south central Sargent County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Gusty southeast winds stayed up during the early morning hours of the 27th, ahead of an area of surface low pressure over western North Dakota. One stronger wind gust produced damage over south central Sargent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 26, 8:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 26, 8:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
905 PM CDT MON MAR 26 2012

.DISCUSSION...CHALLENGES OVERNIGHT REMAIN PRECIP/SEVERE CHANCES
AND WIND POTENTIAL. THUNDERSTORM COMPLEX HAS DEVELOPED ACROSS
WESTERN SOUTH DAKOTA AND IS PROPAGATING TO THE NORTH/NORTHEAST.
THIS COMPLEX WILL LIKELY CLIP THE WEST/NORTHWEST FA BY MIDNIGHT.
SPC HAS EXPANDED THE SLIGHT RISK AREA TO INCLUDE MUCH OF THE
WESTERN FA AND WILL HAVE TO MONITOR POTENTIAL. SEVERE POTENTIAL
APPEARS LIMITED GIVEN INSTABILITY...BUT STRONG DYNAMICS (IE 850MB
JET 75 KNOTS) COULD LEAD TO AN ISOLD WIND/HAIL REPORT. LATEST HRRR
INDICATES ACTIVITY WILL BE MORE SCATTERED IN NATURE...AND LIMITED
POPS TO SCATTERED CATEGORY.

WINDS REMAIN AT ADVISORY CRITERIA ACROSS THE SOUTHERN FA BUT HAVE
DIMINISHED SLIGHTLY ACROSS THE NORTH. THIS MAKES SENSE GIVEN MODEL
DEPICTION OF 925MB WIND. DID EXPAND THE WIND ADVISORY THAT IS IN
EFFECT ACROSS THE SOUTHERN FA TO THE EAST...AND WILL CANCEL THE
NORTHERN PORTION EARLY.

&&

.AVIATION...WINDS WILL BE A PLAYER IN THE NEXT 24 HOURS WITH
SOUTHEAST WINDS 15 TO 30 KTS OVERNIGHT. SOME HIGHER GUSTS POSSIBLE
AS WINDS OFF THE SFC WILL RUN NR 50-60 KTS. SFC LOW WILL TRACK
FROM BISMARCK TO NR DEVILS LAKE TO PEMBINA OVERNIGHT...SO WINDS IN
MOST AREAS WILL TURN MORE SOUTHERLY LATER TONIGHT AND THEN SHIFT
THE WEST ON TUESDAY. WEST WINDS WILL GUST OVER 30 KTS AT TIMES ESP
DVL-FAR AREAS. AS FOR CLOUDS...EXPECT A PERIOD OF MVFR STRATOCU
INTO TONIGHT IN WARM AND MOIST ADVECTION THEN DRY SLOT WORKS IN
CLEARING OUT THE LOW LEVELS THEN SOME STRATOCU ESP IN THE NORTHERN
AREAS TUESDAY BEHIND THE SYSTEM. PRECIP AND THUNDER CHANCES LOOK
MARGINAL AT MOST SITES....BEST CHC 04Z-12Z.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT MON MAR 26 2012/

SHORT TERM...
DIFFICULT FORECAST AGAIN WITH NEARLY EVERY FORECAST ELEMENT A
CHALLENGE. WILL LEAN A BIT MORE TOWARD CONTINUITY TODAY SINCE
MODELS ARE PRETTY CLOSE. WINDS AND CONVECTIVE POTENTIAL TONIGHT
WILL BE THE MAIN ISSUES.

TONIGHT...STIFF SOUTHEAST WINDS AND CLOUDS HELPING TO HOLD DOWN
TEMPS TODAY. REGIONAL RADARS SHOWING JUST SOME WIDELY SCATTERED
SHOWERS ACROSS THE AREA WITH NOT MUCH SHOWING UP ON SFC OBS. LOW
LAYERS ARE PRETTY DRY YET SO ANY VIRGA OR HIGH BASED SHOWERS ARE
HAVING A TOUGH TIME REACHING THE GROUND. PRECIPITABLE WATER VALUES
STRUGGLING TO GET TO ABOUT 0.80 SO FAR. THERE IS SOME WARMER AIR
DOWN OVER SOUTHERN SD WHICH WILL TRY TO MOVE NORTHWARD THRU EARLY
EVENING. THERE IS ACTUALLY SOME SFC BASED CAPE DOWN IN THIS AREA
AND SOME ECHOES ARE FORMING ON RADAR. A COUPLE LIGHTNING STRIKES
DOWN ALONG THE MN/IA BORDER BUT NOTHING UP IN THIS AREA. QUESTIONS
FOR THIS AREA ARE STILL PROBABLY IN THE 00Z-06Z TIME FRAME. LOW
LEVEL JET STILL CRANKS UP TO 70-75KTS AND SHOOTS UP THE RED RIVER
VALLEY INTO NORTHWEST MN ALONG WITH STRONG 850MB WARM ADVECTION.
RIBBON OF NEGATIVE SHOWALTER INDICES ACCOMPANY THIS TOO. THERE ARE
SOME HINTS THAT THE ACTIVITY TRYING TO FORM DOWN IN THE SFC BASED
CAPE REGION IN SOUTHERN SD COULD LIFT NORTHWARD THRU LATE
AFTERNOON. LOW LEVEL JET WOULD QUICKLY PUSH THIS NORTHWARD AND IT
COULD ACCELERATE THRU OUR FA BETWEEN 00Z AND 06Z. IF ANY
SHOWER/TSTM ACTIVITY COULD HOLD TOGETHER THERE IS ALWAYS THE
POSSIBILITY SOME OF THE STRONG LOW LEVEL WINDS COULD MIX DOWN TO
THE SFC IN THE FORM OF DAMAGING WIND GUSTS. SPC ALSO MENTIONS HAIL
AS A POSSIBILITY BUT LOTS OF UNCERTAINTY YET. SLIGHT RISK AREA
WAS SUBSTANTIALLY CUT WITH THE MORNING UPDATE. OTHERWISE THE SFC
PRESSURE GRADIENT REMAINS VERY COMPACT TONIGHT. WITH THE STRONG
WINDS IN THE 925-850MB LAYERS THINK SFC WINDS COULD ALSO STAY UP
WITH THE BEST POTENTIAL FOR THIS ACROSS THE SOUTH. WILL EXTEND THE
WIND ADVISORY THROUGH THE NIGHT IN THE SOUTH TO MATCH UP WITH
NEIGHBORS.

TUE-THU...AS THE COMPACT LOW TRACKS INTO SOUTHWEST ONTARIO BY 00Z
WED WIND SPEEDS WILL STAY THE BIG STORY. THERE SHOULD BE A CHANGE
TO SOUTHWEST-WEST WINDS TUE MORNING BUT MAINLY ACROSS THE
SOUTHWEST. WILL CHANGE THE HIGH WIND WARNING TO A WIND ADVISORY
FOR THE SOUTH AND SOUTHWEST. THERE COULD BE SOME STRONGER WIND
GUSTS THAT APPROACH HIGH WIND WARNING CRITERIA BUT CONFIDENCE NOT
VERY HIGH AT THIS POINT. WILL EXPAND WIND ADVISORY A TIER
NORTHWARD BY TUE AFTERNOON AS THE LOW MOVES FURTHER AWAY. COULD
STILL BE SOME LINGERING SHOWERS THRU THE DAY. ANY PCPN SHOULD END
TUE NIGHT WITH MIXED PCPN POSSIBLE LATE. WED LOOKS LIKE THE DRY
DAY BEFORE THE NEXT CHANCE OF RAIN COMES ON THU. KEPT THE TYPE
RAIN FOR NOW AS THUNDER WAS EXAGGERATED WITH THE CURRENT SYSTEM
AND TEMPS REMAIN MORE NORMAL.

LONG TERM (FRI-MON)...
UPPER LOW REMAINS OF THE PACIFIC NORTHWEST COAST. 500 MB SHORT WAVES
WILL MOVE AROUND THE SOUTH SIDE OF THE UPPER LOW AND INTO THE
NORTHERN PLAINS DURING THE EXTENDED PERIOD.  TIMING AND STRENGTH ARE
DIFFERENT AMONGST THE 12Z GFS/00Z ECMWF/12Z GEM...BUT ALL DO HAVE
SOME PRECIP CHANCES FRI NIGHT ALL AREAS AND THEN OVER THE EASTERN
FCST AREA ON SATURDAY.  LARGER DIFFERENCES HOLD FOR THE WEEKEND WITH
THE 12Z GFS DEVELOPING A STRONGER LOW FOR SUN-MON AND WIDESPREAD
PRECIPITATION WHILE OTHER MODELS ARE WEAKER.  USED THE BLEND TOOL
WHICH INCORPORATES CHC OF PRECIP SUN-MON.  TEMPERATURES WILL RUN A
BIT ABOVE NORMAL.

AVIATION...
WINDS WILL BE A PLAYER IN THE NEXT 24 HOURS WITH SOUTHEAST WINDS 15
TO 30 KTS OVERNIGHT. SOME HIGHER GUSTS POSSIBLE AS WINDS OFF THE SFC
WILL RUN NR 50-60 KTS.  SFC LOW WILL TRACK FROM BISMARCK TO NR
DEVILS LAKE TO PEMBINA OVERNIGHT...SO WINDS IN MOST AREAS WILL TURN
MORE SOUTHERLY LATER TONIGHT AND THEN SHIFT THE WEST ON TUESDAY.
WEST WINDS WILL GUST OVER 30 KTS AT TIMES ESP DVL-FAR AREAS. AS FOR
CLOUDS...EXPECT A PERIOD OF MVFR STRATOCU INTO TONIGHT IN WARM AND
MOIST ADVECTION THEN DRY SLOT WORKS IN CLEARING OUT THE LOW LEVELS
THEN SOME STRATOCU ESP IN THE NORTHERN AREAS TUESDAY BEHIND THE
SYSTEM.  PRECIP AND THUNDER CHANCES LOOK MARGINAL AT MOST
SITES....BEST CHC 04Z-12Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT TUESDAY FOR NDZ038-039-049-052-053.

     WIND ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR NDZ006-007-014-
     015-024-026>030-054.

MN...WIND ADVISORY UNTIL 7 PM CDT TUESDAY FOR MNZ002-003-015-022>024-
     027>032-040.

     WIND ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR MNZ001.

&&

TG
Hazardous weather outlook, Mar 26, 4:43 AM CST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
543 AM CDT MON MAR 26 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
543 AM CDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING MAINLY FROM THE RED RIVER VALLEY WESTWARD. A STRONG
LOW PRESSURE SYSTEM WILL APPROACH THE AREA TODAY. SOUTHEASTERLY
WINDS WILL HELP INCREASE LOW LEVEL MOISTURE ACROSS THE AREA.
SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE AREA THIS
MORNING...AND WILL CONTINUE INTO TONIGHT AS A WARM FRONT LIFTS
NORTH TOWARDS THE CANADIAN BORDER. THERE IS STRONG SHEAR AND A
DECENT AMOUNT OF INSTABILITY IN THE MID LEVELS OF THE ATMOSPHERE.
A FEW OF THE STORMS THIS AFTERNOON AND TONIGHT COULD BECOME STRONG
TO SEVERE...WITH LARGE HAIL THE PRIMARY THREAT ALTHOUGH SOME
DAMAGING WIND REPORTS ARE NOT OUT OF THE QUESTION.

THE STRONG LOW PRESSURE SYSTEM WILL HELP INCREASE SOUTHEASTERLY
WINDS INTO THE 25 TO 35 MPH RANGE WITH GUSTS TO 45 MPH TODAY. A
WIND ADVISORY IS IN EFFECT FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL CONTINUE INTO TUESDAY...AND WINDS WILL SHIFT TO THE
WEST BEHIND THE DEPARTING LOW PRESSURE SYSTEM. THE WINDS COULD
BECOME VERY STRONG OVER SOUTHEASTERN NORTH DAKOTA...BLOWING AT 40
MPH WITH GUSTS IN THE 55 TO 60 MPH RANGE. A HIGH WIND WATCH IS IN
EFFECT FROM VALLEY CITY TO THE SOUTH DAKOTA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT WEST OF A
HALLOCK TO ELBOW LAKE LINE.

JR

In the hours before

Special weather statement, Mar 26, 11:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1223 AM CDT TUE MAR 27 2012

NDZ006-270600-
TOWNER ND-
1223 AM CDT TUE MAR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR TOWNER COUNTY UNTIL 100 AM CDT...

AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 11 MILES WEST OF CANDO...OR 38 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BISBEE AND ARNDT AROUND 1230 AM CDT.
PERTH AROUND 1235 AM CDT.
ROCKLAKE AROUND 1245 AM CDT.
AMOURDALE AROUND 1250 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

SPEICHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sargent

When
March 27, 12:00 AM CST
Where
Sargent forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

An empty seed bin was tossed off its foundation into a grain conveyor, bending the conveyor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363942.